Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 16, 2018, 10:08 PM EDT for Genesee County, New York. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 10:08 PM EDT (02:08 UTC)
- Expired
- Jul 16, 2018, 10:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Genesee County, NY
The radar
The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:09 PM EDT | TSTM WND DMG | 4 Ssw Corfu, NY | DELAYED REPORT. SEVERAL TREES DOWN AND DAMAGE TO CAMPING EQUIPMENT AT DARIEN LAKES STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
932 WUUS51 KBUF 170208 SVRBUF NYC037-170245- /O.NEW.KBUF.SV.W.0039.180717T0208Z-180717T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Buffalo NY 1008 PM EDT MON JUL 16 2018 The National Weather Service in Buffalo has issued a * Severe Thunderstorm Warning for... Southeastern Genesee County in western New York... * Until 1045 PM EDT.. * At 1008 PM EDT, a severe thunderstorm was located near Darien Lakes State Park, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Batavia, Darien Lakes State Park, Le Roy, Attica, Byron, Stafford, Corfu and Alexander. # This includes Interstate 90 between exits 48 and 47. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4287 7841 4294 7845 4313 7795 4288 7798 TIME...MOT...LOC 0208Z 249DEG 32KT 4292 7834 HAIL...<.75IN WIND...60MPH $$ RSH
2 follow-up statements
655 WWUS51 KBUF 170224 SVSBUF Severe Weather Statement National Weather Service Buffalo NY 1024 PM EDT MON JUL 16 2018 NYC037-170245- /O.CON.KBUF.SV.W.0039.000000T0000Z-180717T0245Z/ Genesee NY- 1024 PM EDT MON JUL 16 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR EASTERN GENESEE COUNTY... At 1024 PM EDT, a severe thunderstorm was located over Batavia, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Batavia, Le Roy, Byron, Stafford, East Bethany and Bethany Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4289 7823 4300 7829 4313 7795 4288 7798 TIME...MOT...LOC 0224Z 248DEG 30KT 4297 7817 HAIL...<.75IN WIND...60MPH $$ RSH
296
WWUS51 KBUF 170243
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1043 PM EDT MON JUL 16 2018
NYC037-170252-
/O.EXP.KBUF.SV.W.0039.000000T0000Z-180717T0245Z/
Genesee NY-
1043 PM EDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GENESEE COUNTY WILL
EXPIRE AT 1045 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Moderately heavy
rain and some cloud to ground lightning can still be expected across
the eastern half of Genesee County through through at least 11 PM
EDT.
LAT...LON 4289 7823 4300 7829 4313 7795 4288 7798
TIME...MOT...LOC 0242Z 249DEG 32KT 4300 7806
$$
RSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:06 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 16, 10:06 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1006 PM EDT Mon Jul 16 2018 .SYNOPSIS... A cold front will advance across the area overnight tonight with showers and thunderstorms ahead of it. Drier air and more seasonable temperatures will follow this cold front for the remainder of the week. && .NEAR TERM /THROUGH TUESDAY/... Showers and thunderstorms continue across the eastern Great Lakes this evening. Multiple severe thunderstorm warnings and a flash flood warning have been issued in the forecast area. A strong cold front is stretched from Central Ontario Province to Eastern Michigan this evening. A plume of 1.75-2.0 inch PWATs stretches from the Ohio Valley into Lake Ontario and the North Country. Heavy rain has been present with showers and thunderstorms producing rainfall rates of 1- 2 in/hour. Unlike most days, where the loss of diurnal heating causes updrafts to collapse, the very warm and humid airmass at the surface will keep updrafts rooted in the boundary layer. Although 0- 6km shear is weak across the forecast area, some dry air and 35- 40kts in the mid-levels per the 00z BUF sounding will keep some storms tilted and isolated damaging winds gusts are possible ahead of the cold front tonight. Showers and thunderstorms are likely across the dry ground in Western and North-Central NY tonight so many will be happy to wake up with a wet ground. Localized flash flooding is possible mainly across the Southern Tier as storms train over the same area. Radar estimates 2-4 inches across southeastern Allegany County as of 10:00PM. The front lags in passing the eastern fringe of the area Tuesday morning, so showers and low end chances of thunder remain there after sun up. Otherwise, rapidly drying conditions throughout the column will yield a drastic improvement in conditions through the day from west to east. Likewise, cold advection will knock temperatures back several degrees. This will make heat index values drop quite a bit more than temperatures, resulting in fairly comfortable July conditions. && .SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/... Tuesday night the mid level trough axis will cross Quebec and eastern NY, reaching western New England by Wednesday morning. Deep moisture will have been stripped away by the cold frontal passage, so the mid level trough axis will cross the area dry. Northerly upslope flow will bring a modest increase in cloud cover overnight, mainly across the higher terrain south of the Thruway and east of Lake Ontario. An incoming cooler and drier airmass will allow lows to drop back into the mid to upper 50s on the lake plains of Western NY, and lower 50s for the cooler Southern Tier valleys and east of Lake Ontario. High pressure will then build from the central Great Lakes Wednesday to the eastern Great Lakes Thursday. This will bring another stretch of dry weather and sunshine both days. Cooler 850mb temps around +9C on Wednesday will support highs in the mid 70s in most locations, and around 70 on the hills. Wednesday night will be quite cool with lows in the mid 50s on the lake plains, and mid to upper 40s in the cooler Southern Tier valleys and Lewis County. The airmass will begin to modify on Thursday, with highs back into the lower 80s at lower elevations and upper 70s for higher terrain. Thursday night and Friday surface high pressure will drift off the New England coast, with a mid level cutoff low and associated surface low moving into the western Great Lakes. Clouds will slowly increase from west to east later Thursday night and Friday as return flow begins to advect moisture into the region. The GFS is on the fast side of the guidance envelope in bringing rain chances into Western NY by late afternoon. Continued to favor the slower ECMWF/GEM guidance and kept a dry forecast through Friday evening. A push of stronger warm advection ahead of the system will bring highs back into the mid to upper 80s on Friday, with the warmest temperatures on the lake plains of Western NY with an added boost from southerly downslope flow. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... Friday night and Saturday a mid level cutoff low and associated surface low over the western Great Lakes will make only very slow progress to the east across Michigan. A few widely scattered showers or thunderstorms may reach Western NY later Friday night and Saturday, with dry conditions prevailing east of Lake Ontario. A better chance of rain will arrive Saturday night and Sunday as the system advances east across Ohio and Lake Erie, with more favorable forcing and moisture arriving. Model guidance also hints at some moisture from a sub-tropical system advecting northward along the eastern seaboard Sunday. Some of this moisture may get pulled back into the system approaching from the west, although the model consensus keeps the bulk of this along the east coast. The trough is forecast to weaken in place by Monday, with a chance of a few more showers or isolated thunderstorms. Given the convective nature of all the rain chances this weekend, expect coverage of soaking rain to be spotty, with only limited improvement of dry soil conditions. Highs on Saturday will reach the mid 80s at lower elevations, with upper 70s to lower 80s by Sunday with more cloud cover and shower coverage. Lows will generally run in the mid to upper 60s on the lake plains, and lower 60s across the interior along with moderate humidity. Expect similar near average temperatures to persist through early next week. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... Showers and thunderstorms expected at the terminals tonight. Heavy rain will result in IFR conditions at the terminals. Some storms may be strong with gusts up to 40kts however confidence is low it would reach the airfields. VFR/MVFR conditions expected between showers and thunderstorms. A cold front will move through the terminals from west to east Tuesday. With the frontal passage, winds will rapid switch from SW to NW on Tuesday, ushering in clear skies as drier air arrives in the afternoon. The front will move through KIAG/KBUF early Tuesday and KART by Tuesday afternoon. Outlook... Tuesday night...VFR. Wednesday through Friday...VFR. Saturday...VFR, except MVFR in showers and thunderstorms. && .MARINE... Showers and thunderstorms will move from southwest to northeast across the lakes tonight as a cold front approaches. SMW's may be warrented through the overnight. The cold front will pass across the Eastern Great Lakes region late tonight and early Tuesday, with west to northwest winds freshening Tuesday and Tuesday night. This may bring wave heights and wind speeds to advisory levels, especially on Lake Ontario on Tuesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries NEAR TERM...Fries/HSK SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...Fries/HSK MARINE...Fries/HSK
Hazardous weather outlook, Jul 16, 7:18 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 718 PM EDT Mon Jul 16 2018 NYZ001>008-010>014-019>021-085-171800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 718 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. Thunderstorms over the region tonight are forecast to contain torrential downpours. This could lead to localized flood problems... particularly for the smaller tributaries and for low lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-171800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 718 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. Thunderstorms tonight could produce localized wind gusts over 35 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jul 16, 7:45 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
745 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 NE NEWARK 43.06N 77.07W
07/16/2018 WAYNE NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON BOWERS AND SHULER RD
&&
EVENT NUMBER BUF1800513
ARLocal storm report, Jul 16, 7:46 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
746 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 NE NEWARK 43.06N 77.07W
07/16/2018 WAYNE NY LAW ENFORCEMENT
TREE ON HOUSE.
&&
EVENT NUMBER BUF1800514
ARLocal storm report, Jul 16, 7:48 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
748 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG ROSE 43.15N 76.88W
07/16/2018 WAYNE NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON CATCHPOLE ROAD.
&&
EVENT NUMBER BUF1800515
ARLocal storm report, Jul 16, 7:54 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
754 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 1 S NEWARK 43.03N 77.09W
07/16/2018 WAYNE NY LAW ENFORCEMENT
TREE DOWN ON CLARK RD.
&&
EVENT NUMBER BUF1800516
ARLocal storm report, Jul 16, 9:23 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
923 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG JAMESTOWN 42.10N 79.24W
07/16/2018 CHAUTAUQUA NY LAW ENFORCEMENT
TREES DOWN.
&&
EVENT NUMBER BUF1800520
KENYONSpecial weather statement, Jul 16, 9:33 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Buffalo NY 933 PM EDT MON JUL 16 2018 NYZ012-020-021-085-170230- Cattaraugus-Allegany-Southern Erie-Wyoming- 933 PM EDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING...CENTRAL CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN ALLEGANY COUNTIES... At 933 PM EDT, a strong thunderstorm was located 10 miles northwest of Salamanca, moving northeast at 35 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Salamanca, Springville, Colden, Gowanda, Ashford, Arcade, Franklinville, Belfast, Cuba and Rushford. This includes Interstate 86 between exits 27 and 28. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4209 7858 4238 7902 4277 7857 4231 7806 TIME...MOT...LOC 0133Z 233DEG 28KT 4226 7889 Reynolds
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:47 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 58 min |
| Jul 16, 9:33 PM EDT | Special Weather Statement | BUF | Cattaraugus | 57 min |
| Jul 16, 10:21 PM EDT | Special Weather Statement | BUF | Allegany | 54 min |
| Jul 16, 10:35 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 28 min |
| Jul 16, 11:24 PM EDT | Special Weather Statement | BUF | Allegany | 36 min |
| Jul 17, 12:34 AM EDT | Special Marine Warning | BUF | 56 min | |
| Jul 17, 12:55 AM EDT | Special Weather Statement | BUF | Jefferson | 80 min |
| Jul 17, 1:19 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 56 min |
| Jul 17, 1:39 PM EDT | Small Craft Advisory | BUF | 21 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.